Any additives that you find in encapsulated herbals is inevitably going to be a "flow agent", or "packing agent". The flow agents allow the herb to travel through a hopper and into the capsules during the manufacturing process. It also helps the machine in that the parts do not get clogged up as much. The packing agents are for powders that are too slick - where they just fall all over and cannot be controlled. By adding rice or maltodextrin, the powder gets stickier and will pack into the capsules much more readily.
All manufacturers/encapsulators must follow strict FDA guidelines. Any additive must be at a very low percentage - so much so that a person's body will not exhibit side effects. These ingredients are listed as "inactive" so that persons with known allergies can avoid them.
I know, because I worked for NBTY (Nature's Bounty and Vitamin World) for many years.
Hi Deirdre, Haven't been on EC much lately but have been finding things of interest to EC'ers. Here's one on Curcumin.
The section on Alzheimer's could prove to be a Godsend, because it reads that it does both prevent and reverse the damage in the brain. Couple this with niacin and vitamin C therapy and it should be a winner and all relatively cheap. With the right information and access to the nutrients needed (which is why it is so important to fight the FDA placing the Codex Alimentarius on us) we can outsmart those who would reduce our numbers.
If anyone wants information on where to obtain the turmeric (I think my 3 or 4 lb bag was in the $5-6 range). For those of you who don't like drinking healthy but foul tasting stuff, you can obtain empty capsules and fill them yourself. The filling equipment is usually available from the same ones who have the empty caps for sale.
Every time I try to use Turmeric, within a week I end up with nose bleeds. I know that bleeding is a side effect but wondered if there was any way thing I could do or take to avoid the nosebleeds as I want to be able to use it for a bad case of Folliculitis. If not, is there something else I could use in its place for Staph Infected Folliculitis? Thank you all!
I wish I could say I have a positive outcome from taking turmeric. I take 3 capsules a day and don't notice a difference in my chronic pain. I also was getting extreme episodes where I would just break out sweating. I finally found out that turmeric can cause this. Unfortunately I'm going to have to stop taking it. I will try to cut it back to 2 capsules to see if that might stop the misery. Also I read that some people were saying it made them moody or angry, not sure if it's from that, but I do seem moodier since I''ve been taking the turmeric.
BETTER BUT WITH SIDE EFFECTS
I've been taking 500 mg of Turmeric-Curcumin 500 mg a day capsule, the brand is available over the counter. It helped with arthritis pain in my knee within a week. But by the third week, I was starting to feel, at certain times of the time, a little weird. Similar to the overall feeling I felt when I was on Zoloft for several months about twenty years ago. Not dizzy exactly. A little pumped up. Not in a dangerous way, and it continued as I kept taking the same dosage for three more days - I have now decided to quit taking Turmeric-curcumin, which I regret because it was helping with the inflammation. I don't know why it did this. My family doctor okayed me taking it and said it couldn't hurt me since it's all natural. Any ideas why I felt this way? The effect wears off by late afternoon. I'm definitely going to stop taking it because I don't like feeling out of myself. Not dizzy exactly. Not dangerous. Just a little off.
Here's a question for those that might know: I started taking turmeric tablets about 6 weeks ago with wonderful anti-inflammatory results. Over the last few days I have stopped because my gallbladder flared up and my research seemed to indicate that turmeric could be the cause. I see that it is actually recommended to help gallbladder issues... How do I use it for the best result? I don't want to "dose" myself into surgery but I would love not having the inflammation...
I've been taking Turmeric root for 5 years, and love the benefits. Suddenly, I became allergic to it. It gave me Hay fever, and it stop once I stop taking Turmeric. What else is out there that have the same benefits as Turmeric root?
I just wanted to share two side effects I have had in trying to use turmeric orally. The first is severe constapation. I would imagine this might benefit someone with Crohn's or IBS, but I definately have a problem.
The second is that it causes my face and scalp tend to break out. After two days, it feels like my face is falling apart with acne. I've tried turmeric on and off again at least six times, and this happens everytime. This happens with just 500 mg a day, so a relatively small amount. I know a lot of people have been trying this for acne, but it tends to make things much, much worse for me.
For some people, the other benefits might be worth the side effect, but it's a bit too much for me, which is disappointing, as I really wanted to like this herb.
FYI: I eat a healthy, low-gluten, low fat diet that incorporates several gentle cleansing herbs daily, so I do not think this is a detox reaction.
I saw the idea of turmeric for weight loss and followed the suggestion on 1/2 teaspoon turmeric in water. It was just before 10 am, about an hour later my heart start beating very violently and I felt so unwell, like very high bloodpreasure, or if I had taken a lot of coffeine. All night I suffered till 5am then I drank a big glass of water and walked a bit and slowly it calmed down. Anybody know what happened?
Hello All ~ I am so happy to hear that tumeric has helped nearly all of you... It is a very beneficial herb. However, I must tell you that if you are using tumeric, never, ever get the powder into your eyes. I did that accidentally while putting tumeric into capsules for a friend of mine, and apparently I did not wash my hands thoroughly enough, and I started rubbing my eyes and it took a week for me to finally find some relief. It resulted in swelling, burning and itching! You may ingest it fine with no problem, but never let it get into your eyes especially via rubbing with unwashed hands! Overall though it is a very important beneficial herb. Hope this helps you... God bless and good health to all!!!
Folks, use caution when taking Curcumin. While the benefits are amazing, it has been proven to cause something called gall bladder squeezing (quite painful) and hair loss! My husband and I were taking one 500 mg capsule per day (with food) for about a year when I started experiencing the gall bladder squeezing sensation (as well as noticeable hair loss). I was afraid I had gallstones but an ultrasound showed no issues? My hairdresser was also alarmed at the amount of hair loss I was experiencing. I even had blood panels done to check my thyroid levels (which were completely normal). By fluke, I stumbled across an article on the possible side effects of the Curcumin, and once we cut back our dosage to three 500 mg capsules per week, the negative symptoms completely disappeared. Just be cautious about your dosing....
I must say.... I have been taking tumeric during my period and I have never had so much thick clotting and blood. I would not suggest it. The only reason I was taking it was to reduce inflammation from the adjustment. It happened to be the same time as my period.... Stay clear during your period. You don't need any extra detoxification during your period anyway. Our bodies natural cleansing process will be all we need during the menstral cycle.
I am using Turmeric powder with honey for my cough and astama for last two months. My cough as well as my astama has very much subsided. However, I have developed mouth ulcers and stomach feels always bloated. Now I am taking B complex for mouth ulcers. I strongly believe the mouth ulcers are formed due to consumption of turmeric powder as my husband aslo has doveloped the same after using turmeric powder. This is for the information of all readers of earth clinic. Deepti.
Mumbai, Maharashtra, India
I was trying natural Hymalain Turmeric for my folliculitis and general inflammation due to my CFS/FM. When I got 2/3 down the bottle and after about 4 weeks of soreness the entire length of my GI tract, bloating and stomach pains, I realised that it may be the cause. I gave it the benefit of the doubt before stopping because I am on lots of supplements and also get wierd symptoms as I am on new thyroid supplements.
However after about a week stopping the Turmeric and introducing honey to try and heal myself I feel a little better now. So watch out for intestinal upsets with this herb. Even though the science looks great and some people may tolerate it better.
Durham, Oregon, Usa
I drank turmeric powder 1 tsp in warm water 3xday & applying turmeric paste made with the powder & water at nite for 2 days then broke out with petechiae which is red spots caused by bleeding of superficial blood vessels!!! as a nurse i did more researach & found out turmeric can thin blood & therefore cause bleeding. you should alert people of this dangerous side effect...some people are on blood thinners & they can be harmed.